Antidepressants are drugs administered for the treatment of mental problems such as mood swings including conditions like depression, anxieties, etc. Amitriptyline is an antidepressant medication commonly used for reducing tension. It is also used in the treatment of pains such as migraines and headaches. The drug helps restore a natural balance of transmitters such as serotonin in your cerebral system. But, does amitriptyline trigger formation of dark rings around your eyes? Can it puff up your eyes to make bags to form underneath? It is wise to know more of these adverse effects this drug may cause.

Amitriptyline is taken as per prescriptions of your treating doctor. It is made available in many forms – such as suspended (liquid) as well as tablets. It is prescribed for treating mental conditions as well as management of pains. Doses taken for treating depression are stronger than doses administered for pain management. It can make you dizzy and hence, bedtimes are the right timeslot to consume it to minimize sleepiness during daytime.

You are advised to take amitriptyline regularly for better outcomes. It is always taken under the medical care of a qualified medical practitioner. It is not a good practice to increase the dosages without taking needful consent of your treating doctor. It is unsafe to increase the strength; such a practice will not expedite the recovery process. Instead, it is more likely to decrease the efficacy of amitriptyline. Also, while stopping this medication, never discontinue it abruptly. Your doctor may reduce the dosages gradually. If you witness a relapse of depression or other mental conditions, you need to report to your treating doctor immediately.

Side effects of amitriptyline

The drug may cause a few adverse side effects. Most common among such side effects are blurring of eyesight, spells of drowsiness, difficulties to pass stools, increase in bodyweight, etc. Those who feel dizzy are advised to slow down their actions; especially while changing postures. If you are witnessing constipation of hardening of stools, you are advised to take lots of fluids or water. Upon witnessing persistent spells of constipation, your doctor may prescribe a laxative for softening of stools.

Eye problems associated with intake of amitriptyline

This drug is unlikely to trigger eye problems in most people who took it. However, in some rare instances, you may experience problems such as pain in the eyes, dilation of pupils as well as inflammation of eyes. These are also characterized by redness of eyes, changes in eyesight such as spotting rainbows near sources of light – especially during night times.

It is important to share needful details about your medical history as well as critical information about your family’s clinical history. If you have had prior episodes of glaucoma – especially, of the angle closure variant of glaucoma, or changes in eye pressures, it is essential to tell about such ocular conditions to your medical team. Glaucoma is a disorder pertaining to the eyes wherein the nerves in the eyes are damaged. The closed angle type is not as common as the open angle version of glaucoma.

Amitriptyline is increasingly associated with increasing the fluid pressures inside your eyes, conditions such as mydriasis as well as other visual disturbances. In case of mydriasis, your pupils will remain large regardless of ambient conditions. This is contrary to normal conditions; usually, your pupils shrink or constrict while experiencing brighter lights; they widen when there is darkness all around. People living with mydriasis may experience widened pupil even when surrounding are brighter with lights. These may lead to excessive straining of your eyes.

Link between amitriptyline and dark circles under eyes

Amitriptyline is known for dilating your pupils or widening them beyond normal levels. When the vessels carrying blood to eyes also widen (or dilate), it can show up in the form of circles underneath your eyes. The darkness in the periorbital area is mainly due to the softer skin around the eyes. Increased supply of blood can be seen through your skin; it is one of the reasons behind the darkness below the eyes.

Also, the drug brings about a sedative effect to make you sleep. In the process, the drug may interfere into your normal sleeping cycles. Deviation from normal sleeping patterns is also another likely reason for the formation of dark circles. As an extension of this unnatural sleeping cycle, you may also develop bags underneath your eyes. These bags are clinically referred as periorbital puffiness. Formation of bags under your eyes is also a possible allergic reaction. Other likely allergies include rashes on your skin, hives, itchiness, respiratory problems such as wheezing, gasping, etc. In case of puffed up eyes, it is highly recommended to consult your treating doctor as quickly as possible. Upon witnessing one or more of these aforesaid allergies, you may contact 911 quickly or call the helpline contacts of the food and drug administration (FDA) in the US. If you are a resident of Canada, either call Health Canada or call a poison control center located in the province where you live.

It is important to remember that your doctor has prescribed amitriptyline because of the benefits far outstripping the likely side effects or risks of allergies. The dosage levels prescribed to you are specific to your medical (i.e., mental condition), age, body weight and ow well your system responds to the initial doses. It is a usual practice to prescribe a lower dose of amitriptyline at the start of your medication plan. If the active ingredients of this drug do not trigger any major side effects or allergies, the dosage levels are steadily increased.

Also, you need to know that the eye-related problems listed above do not form a complete list of possible ocular discomforts. It is possible that a few unlisted or unknown side effects may show up soon after starting to take amitriptyline. In all such instances, it is a safe practice to talk to your doctor or pharmacist without any delay.

In sum, antidepressant drugs such as amitriptyline may widen our pupils. This is mainly due to dilation of blood vessels. As the ocular skin is extremely sensitive, such stresses show up as dark circles. You need to talk to your doctor if these side effects persist for long. In case of formation of bags underneath the eyes along with other allergies like respiratory problems or itchiness, it is recommended to consult your medical team as quickly as possible.

Leave a Reply